Hail, Plymouth
- When
- August 31, 3:37 AM CST to 3:39 AM CST
- Where
- Plymouth County, Merrill
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.720, -96.250
An elevated thunderstorm developed on the combined boundary of a cold front and outflow from earlier night convection. A strong updraft congealed and resulted in spotty large hail from northeast Nebraska into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An elevated thunderstorm developed on the combined boundary of a cold front and outflow from earlier night convection. A strong updraft congealed and resulted in spotty large hail from northeast Nebraska into northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 3:02 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 402 AM CDT Mon Aug 31 2020 .SHORT TERM...(Today and Tonight) Issued at 401 AM CDT Mon Aug 31 2020 Showers and isolated thunder continue this morning behind the passing cold front, with some stratus as well. Satellite imagery shows the clearing line across central SD, and expect this and the showers/iso thunder to work east through the morning. High pressure will work into the area from the west and slowly slide to the east through the day today, keeping winds mostly light and variable. Expect plenty of sunshine this afternoon with temperatures in the 70s and low humidity (thanks again to the aforementioned cold front and northwesterly flow). For tonight, isolated showers/virga are possible for far southern SD, northeastern NE into northwestern IA, thanks to a disturbance passing to the south coupled with a mid level wave/vorticity and weak 850mb WAA aligning in our area. However, confidence in shower potential is low given the marginal ingredients and amount of dry air below 700mb. Otherwise, expect lows tonight in the lower to mid 50s. .LONG TERM...(Tuesday through Sunday) Issued at 401 AM CDT Mon Aug 31 2020 High pressure lingers to the east of the region on Tuesday, with a bit breezier conditions thanks to better mixing and a bit of an increasing pressure gradient. Temperatures remain fairly close to average for Tuesday. Mid week sees a bit of ups and downs. Wednesday will be warmer with WAA at 850mb paired with southerly flow ahead of the next frontal passage. Expect highs Wednesday to be in the 80s to near 90. Conditions will be breezy on Wednesday as well, again thanks to the mixing potential and tight pressure gradient near the front. Although still some model variation in timing, overall expect the front to pass through sometime very late Wednesday through Thursday morning. Timing of the front will have an impact on highs for Thursday, but currently expect highs again in the 70s. Winds remain breezy behind the front, tapering off through the night Thursday into Friday. Unfortunately for those looking for rain, this frontal passage is lacking moisture, so don't expect much (if any) precip. High pressure and northwesterly regime return for the end of the week and the weekend. The ups and downs continue as well, with another warm up in store by Saturday. Highs climb back into the 80s to near 90 with more WAA ahead of the next cold front moving through Saturday night/Sunday. Kept the precipitation chances scattered per the NBM for the time being; however, models do hint that this system may be lacking moisture as well, so this will need to be refined as the weekend approaches. Breezy conditions are expected with the front. Cooler conditions for the latter half of the weekend behind the cold front. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1157 PM CDT Sun Aug 30 2020 Primary thunderstorm activity expected to remain north/east of TAF sites, but additional showers/isolated thunder and an area of MVFR stratus will build east behind a cold front during the pre-dawn hours. This will be accompanied by north-northwesterly wind gusts of 25-35kt for 2-3 hours, largely prior to daybreak. Winds gradually subside through the remainder of the day, with VFR conditions then expected after 13-15Z, as surface ridge works east through southeast SD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 958 PM CDT Sun Aug 30 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010300- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 958 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few thunderstorms will linger tonight, mainly north of Interstate 90. Severe weather is no longer expected with these storms, though brief heavy rain and small hail will be possible. Northerly winds will increase for a few hours behind a cold front. Occasional gusts of 35 to 45 mph will be possible, especially in areas west of Interstate 29. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL IONA 43.92N 95.78W
08/30/2020 M1.50 INCH MURRAY MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 AM HAIL PONCA 42.56N 96.71W
08/31/2020 E1.75 INCH DIXON NE EMERGENCY MNGR
&&The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917358.